Ohio, 2023

Damaging Wind in Ohio, January 19, 2023

January 19, 2023 · NWS PBZ · 1 event in 1 county or zone

Gusty showers ahead of a cold front on January 19th created a single instance of wind damage in Jefferson County.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$2,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PBZ wrote it up.

Gusty showers ahead of a cold front on January 19th created a single instance of wind damage in Jefferson County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pittsburgh, PA wrote its last area forecast discussion before the first event at Jan 19, 6:49 PM EST, 40 minutes earlier.

Area forecast discussion, Jan 19, 6:49 PM EST, 40 minutes before
Area Forecast Discussion
National Weather Service Pittsburgh PA
649 PM EST Thu Jan 19 2023

.SYNOPSIS...
Gusty rain showers will continue for the next few hours with the
passage of a cold front. High wind gusts, in the wake of the
front, will likely be experienced in the ridges with strong
vertical winds associated with an upper-level low; Wind Advisory
continues. Precipitation is expected to change to snow in the
wake of the front and continue into Saturday.

&&

.NEAR TERM /UNTIL 6 AM FRIDAY MORNING/...

Evening Update: Strong wind gusts (40-50mph), associated with
convective rain showers, will continue to be a threat along an
advancing frontal boundary this evening. GOES-16 GLM Flash
Extent Density has confined lightning activity in the vicinity
of Cleveland, where moisture content is considered higher
aloft, creating collision of graupel near the melting layer. The
PIT 00Z sounding shows steeper low-level lapse rates within a
deep boundary layer (from the sfc to 700mb) and 45kts aloft.
With the mixing of cool, dry air from rain showers, robust wind
gusts will continue to accelerate to the surface. Isolated power
outages and minor wind damage is expected in portions of the
region. Special Weather Statements will continue to be issued to
message the hazard of sub-severe gusts.

Once convection subsides in the wake of the cold front, the
threat for prolong synoptic winds associated with the upper-
level low will continue. Occasional gusts to 40mph winds are
possible under isallobaric acceleration in the lowlands.
However, the higher wind gusts will be confided to the ridges;
50mph gusts will likely be observed. Thus, the Wind Advisory
will remain in effect.

Post frontal rain will gradually transition to snow as
temperature profiles fall below freezing aloft. Accumulations
are unlikely initially with warm surface temperatures in the
low-levels. Upsloping along the Pennsylvania/West Virginia
ridges may create accumulations of a few tenths of an inch.

&&

.SHORT TERM /6 AM FRIDAY MORNING THROUGH 6 PM FRIDAY/...
A occluded Great Lakes low will begin to fade at the expense of
a redeveloping coastal low. Gusts of up to 40mph for the
lowlands, and up to 50mph in the ridges are possible in the
morning in a strong pressure gradient and borderline unstable
conditions between the surface and 850mb. The wind advisory will
continue until noon for the ridges accordingly. The surface
pressure gradient will relax as the low fades and the coastal
low pulls northeast into the Atlantic. This will result in a
gradual reduction is surface winds throughout the day.

Snow showers will continue into the day on Friday with low-level
lake moisture wrapping around the backside of the system.
Synoptic influences of a pivoting shortwave and low level
convergence in the left exit region of an upper jet will allow
for some upward motion in saturation, however, warm surface
temperatures and dislocation of lift and saturation with the DGZ
will challenge efficient growth and accumulations. Surface
instability will need to continue to be monitored; should this
trend upwards, convective shallow snow showers may be possible.
This could result in local visibility reductions, as well as
locally higher snowfall rates and accumulations.

NBM is highlighting that storm total accumulations will likely be
less than one inch for most areas. One inch or grater is possible in
the ridges, where surface temperature will be lower. Three inches is
not out of question for the Laurel Mountains and higher elevations
of West Virginia.

&&

.LONG TERM /FRIDAY NIGHT THROUGH THURSDAY/...
Snow showers will likely taper through Friday night into
Saturday morning with the establishment of a high and surface
subsidence. The ridges will maintain precipitation the longest
with orographic lift in surface saturation. Minimal additional
accumulations are likely.

A brief break from precipitation with more seasonable temperatures
are likely Saturday in high pressure. The next system will pass
through Sunday into Sunday night with another passing low. Long
range ensembles indicate that accumulating snow is possible for
at least part of our area. Accumulations, if any, are still
highly uncertain with model disagreement in low track,
temperatures, and precipitation type. Two scenarios are most
prominent at this point:

1) The low center tracks up the Appalachians, and warm, moist,
southwest flow in the warm sector will result in a majority of
precipitation to fall as rain until NW flow and cold advection picks
up behind the low.

2) Cyclogenesis takes place on the Atlantic coast, weakening
the southwest flow and warm nose push relative the the prior
scenario. Accumulating snow will be possible on the northwest
side of the low. NBM highlights the highest probability of such
accumulations to be northwest PA.

Recent guidance has trended towards scenario two; although
further monitoring will be necessary as the weekend approaches.

&&

.AVIATION /23Z THURSDAY THROUGH TUESDAY/...
IFR stratus will persist early this evening at FKL and DUJ on
the north side of a warm front. Otherwise, a line of showers and
possible embedded thunder will cross the area this evening
along and ahead of a strong cold front. Wind gusts to 40 kt are
possible with this line, as strong wind aloft mixes down.
Maintained a tempo mention for IFR conditions and gusty wind during
the passage of this line. Included a tstm mention for FKL where
most unstable CAPE is progged to be around 250j/kg.

After the passage of the cold front, a tight pressure gradient
and mixing will maintain wind gusts from 25 to 35kt overnight
and Friday. MVFR/local IFR conditions and snow showers are
expected to develop later tonight, continuing Friday, with the
approach and passage of an upper trough.

.OUTLOOK...
Restrictions are likely through Saturday morning in cold NW flow
and broad upper troughing. Restrictions are expected in rain and
snow Sunday with crossing low pressure, continuing Monday under
subsequent upper troughing and snow showers.

&&

.PBZ WATCHES/WARNINGS/ADVISORIES...
PA...Wind Advisory from 10 PM this evening to noon EST Friday for
     PAZ023-074-076.
OH...None.
WV...Wind Advisory from 10 PM this evening to noon EST Friday for
     WVZ510>514.

&&

SYNOPSIS...Hefferan
NEAR TERM...Hefferan
SHORT TERM...88
LONG TERM...Milcarek
AVIATION...WM
Hazardous weather outlook, Jan 19, 3:01 AM EST, 16 hours 28 minutes before
Hazardous Weather Outlook
National Weather Service Pittsburgh PA
301 AM EST Thu Jan 19 2023

PAZ023-074-076-WVZ510>514-200815-
Indiana-Higher Elevations of Westmoreland-
Higher Elevations of Fayette-
Ridges of Eastern Monongalia and Northwestern Preston-Preston-
Eastern Preston-Western Tucker-Eastern Tucker-
301 AM EST Thu Jan 19 2023

...WIND ADVISORY IN EFFECT FROM 10 PM THIS EVENING TO NOON EST
FRIDAY...

This Hazardous Weather Outlook is for southwest Pennsylvania,
western Pennsylvania and northern West Virginia.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Wind Advisory.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Wind Advisory.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

OHZ069-PAZ008-009-014>016-021-022-029-031-073-075-WVZ002>004-012-021-
509-200815-
Monroe-Venango-Forest-Butler-Clarion-Jefferson PA-Allegheny-
Armstrong-Washington-Greene-Westmoreland-Fayette-Brooke-Ohio-
Marshall-Wetzel-Marion-Monongalia-
301 AM EST Thu Jan 19 2023

This Hazardous Weather Outlook is for east central Ohio, western
Pennsylvania, and northern West Virginia.

.DAY ONE...Today and tonight.

The passage of a cold front this evening will allow for thunderstorms
with gusty winds. Winds will remain elevated behind the front,
occasionally gusting to 40mph through the overnight.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Winds will likely remain elevated through Friday morning. Gusts up to
35mph are possible.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

OHZ039>041-048>050-057>059-068-PAZ007-013-020-WVZ001-200815-
Tuscarawas-Carroll-Columbiana-Coshocton-Harrison-Jefferson OH-
Muskingum-Guernsey-Belmont-Noble-Mercer-Lawrence-Beaver-Hancock-
301 AM EST Thu Jan 19 2023

This Hazardous Weather Outlook is for east central Ohio, northwest
Pennsylvania, southwest Pennsylvania and northern West Virginia.

.DAY ONE...Today and tonight.

The passage of a cold front this evening will allow for potentially
severe thunderstorms. The primary threat will be severe winds,
through an isolated tornado or severe hail cannot be ruled out at
this point. Winds will remain elevated behind the front, occasionally
gusting to 35mph through the overnight.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will follow SOP.

In the hours before

Special weather statement, Jan 19, 5:46 PM EST, 1 hour 43 minutes before
Special Weather Statement
National Weather Service Pittsburgh PA
546 PM EST Thu Jan 19 2023

OHZ039-048-057-058-068-192330-
Guernsey OH-Noble OH-Tuscarawas OH-Coshocton OH-Muskingum OH-
546 PM EST Thu Jan 19 2023

...STRONG SHOWERS AND THUNDERSTORMS WILL IMPACT WESTERN
GUERNSEY...COSHOCTON... MUSKINGUM...WEST CENTRAL TUSCARAWAS AND WEST
CENTRAL NOBLE COUNTIES THROUGH 630 PM EST...

At 544 PM EST, Doppler radar was tracking a cluster of strong
showers and thunderstorms along a line extending from near Danville
to 6 miles northeast of Shawnee. Movement was east at 60 mph.

HAZARD...Wind gusts in excess of 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds in and near these showers could knock down tree
         limbs and blow around unsecured objects.

Locations impacted include...
Zanesville, Coshocton, New Concord, West Lafayette, Sugarcreek, South
Zanesville, North Zanesville, Dresden, Frazeysburg, Baltic, Philo,
and Warsaw.

This includes Interstate 70 in Ohio between mile markers 145 and 175.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3995 8220 4046 8218 4044 8167 4056 8166
      3967 8163 3975 8164 3977 8207 3982 8208
      3982 8217 3991 8216 3991 8222 3995 8222
TIME...MOT...LOC 2244Z 262DEG 50KT 4043 8216 3966 8210

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH

Rackley
Special weather statement, Jan 19, 6:27 PM EST, 1 hour 2 minutes before
Special Weather Statement
National Weather Service Pittsburgh PA
627 PM EST Thu Jan 19 2023

OHZ039>041-048>050-057>059-068-069-WVZ004-012-200000-
Monroe OH-Jefferson OH-Belmont OH-Guernsey OH-Noble OH-Tuscarawas OH-
Coshocton OH-Harrison OH-Muskingum OH-Columbiana OH-Carroll OH-
Marshall WV-Wetzel WV-
627 PM EST Thu Jan 19 2023

...GUSTY SHOWERS WILL IMPACT GUERNSEY...MONROE...EASTERN COSHOCTON...
CARROLL...TUSCARAWAS...NOBLE...HARRISON...WESTERN JEFFERSON...WESTERN
COLUMBIANA...NORTHEASTERN MUSKINGUM...BELMONT...NORTHWESTERN WETZEL
AND MARSHALL COUNTIES THROUGH 700 PM EST...

At 625 PM EST, Doppler radar was tracking gusty showers along a line
extending from near Berlin to near Beverly. Movement was east at 50
mph.

HAZARD...Wind gusts up to 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Gusty wind have a history of power
         outages.

Locations impacted include...
New Philadelphia, Dover, Cambridge, Uhrichsville, New Martinsville,
St. Clairsville, Barnesville, Cadiz, Carrollton, Woodsfield,
Caldwell, and Freeport.

This includes the following highways...
  Interstate 70 in Ohio between mile markers 170 and 220.
  Interstate 77 in Ohio between mile markers 17 and 93.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4045 8167 4063 8167 4065 8124 4072 8124
      4073 8109 4090 8109 4090 8095 3953 8076
      3960 8085 3961 8095 3954 8104 3957 8105
      3964 8145 3965 8145 3958 8148 3959 8159
      3975 8164 3976 8168 4045 8183
TIME...MOT...LOC 2325Z 265DEG 43KT 4059 8182 3953 8167

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

Milcarek
Local storm report, Jan 19, 6:51 PM EST, 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
651 PM EST THU JAN 19 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0641 PM     NON-TSTM WND GST SUGARCREEK              40.51N  81.64W
01/19/2023  M49 MPH          TUSCARAWAS         OH   PUBLIC

            HOME WEATHER STATION

&&

EVENT NUMBER PBZ2300032

07
Special weather statement, Jan 19, 6:57 PM EST, 32 minutes before
Special Weather Statement
National Weather Service Pittsburgh PA
657 PM EST Thu Jan 19 2023

OHZ039>041-048>050-058-059-068-069-PAZ013-020-029-031-WVZ001>004-012-
021-509-200045-
Monroe OH-Jefferson OH-Belmont OH-Guernsey OH-Noble OH-Tuscarawas OH-
Coshocton OH-Harrison OH-Columbiana OH-Carroll OH-Greene PA-
Washington PA-Lawrence PA-Beaver PA-Brooke WV-Marion WV-
Monongalia WV-Marshall WV-Ohio WV-Hancock WV-Wetzel WV-
657 PM EST Thu Jan 19 2023

...GUSTY SHOWERS WILL IMPACT GUERNSEY...MONROE...NORTHEASTERN
COSHOCTON...CARROLL...TUSCARAWAS...NOBLE...HARRISON...JEFFERSON...
COLUMBIANA...BELMONT...WESTERN BEAVER...GREENE...WESTERN
WASHINGTON...SOUTHWESTERN LAWRENCE...OHIO...WETZEL...MARSHALL...
BROOKE...WESTERN MONONGALIA...MARION AND HANCOCK COUNTIES THROUGH 745
PM EST...

At 656 PM EST, Doppler radar was tracking gusty showers along a line
extending from near North Canton to near Middlebourne. Movement was
northeast at 55 mph.

HAZARD...Wind gusts up to 50 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Winds have a history of causing power
         outages.

Locations impacted include...
Wheeling, Weirton, Fairmont, Steubenville, New Philadelphia,
Washington, Dover, Salem, East Liverpool, Cambridge, Moundsville, and
Martins Ferry.

This includes the following highways...
  Interstate 70 in Ohio between mile markers 179 and 225.
  Interstate 70 in West Virginia between mile markers 0 and 14.
  Interstate 70 in Pennsylvania between mile markers 0 and 18.
  Interstate 77 in Ohio between mile markers 18 and 20, and between
  mile markers 34 and 93.
  Interstate 79 in Pennsylvania between mile markers 0 and 5,
  between mile markers 7 and 27, and between mile markers 38 and
  39.
  Interstate 79 in West Virginia between mile markers 131 and 147,
  and between mile markers 157 and 160.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4045 8167 4063 8167 4065 8124 4072 8124
      4073 8109 4090 8108 4093 8082 4090 8052
      3945 7994 3939 8008 3947 8048 3943 8054
      3947 8071 3960 8085 3961 8095 3954 8104
      3964 8147 3961 8147 4044 8172
TIME...MOT...LOC 2356Z 246DEG 49KT 4087 8145 3949 8098

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH

Milcarek
Local storm report, Jan 19, 7:02 PM EST, 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
702 PM EST THU JAN 19 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0646 PM     NON-TSTM WND GST NEW PHILADELPHIA        40.49N  81.44W
01/19/2023  M50 MPH          TUSCARAWAS         OH   PUBLIC

            MEASURED WITH A HOME WEATHER STATION

&&

EVENT NUMBER PBZ2300033

07
Local storm report, Jan 19, 7:27 PM EST, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
727 PM EST THU JAN 19 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0723 PM     NON-TSTM WND GST 3 W WEST LIBERTY        40.17N  80.64W
01/19/2023  M55 MPH          OHIO               WV   ASOS

            MEASURED AT HLG AIRPORT

&&

EVENT NUMBER PBZ2300034

07

The radar

The Pittsburgh radar (KPBZ), 55 km away, was scanning. The volume nearest the first event began at 00:29 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Jefferson

When
January 19, 7:29 PM EST
Where
Jefferson County, 0.69 mi N of Bloomingdale
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Broadcast Media
Coordinates
40.340, -80.820

A photo was provided of a downed tree and power line in a backyard.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Ohio in 2023Every state in 2023This day in weather historyWarnings in Ohio, January 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1077347.